Alert archive / Missouri / Tornado Warnings in 2020
Tornado Warning 24, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 12, 2020, 5:36 PM CDT for Butler County, Missouri. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2020, 5:36 PM CDT (22:36 UTC)
- Expired
- Mar 12, 2020, 6:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 2.0 in
County Butler County, MO
The radar
The Paducah radar (KPAH), 136 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 5:40 PM CDT | HAIL 3.2 | 4 N Poplar Bluff, MO | LATE PUBLIC REPORT WITH A PICTURE OF HAIL WITH ESTIMATED DIAMETER OF 3.2 INCHES. TIME ESTIMATED FROM RADAR. |
| Mar 12, 5:42 PM CDT | TSTM WND DMG | 2 Nw Poplar Bluff, MO | ROOF DAMAGE TO A CONVENIENCE STORE ON THE NORTH SIDE OF POPLAR BLUFF. TIME ESTIMATED. |
| Mar 12, 5:57 PM CDT | HAIL 1 | 2 Nw Fisk, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 3:44 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
594
WFUS53 KPAH 122236
TORPAH
MOC023-122315-
/O.NEW.KPAH.TO.W.0024.200312T2236Z-200312T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
536 PM CDT Thu Mar 12 2020
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Central Butler County in southeastern Missouri...
* Until 615 PM CDT.
* At 536 PM CDT, a confirmed large and extremely dangerous tornado
was located near Poplar Bluff, moving east at 50 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* The tornado will be near...
Fisk around 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3673 9055 3684 9050 3681 9021 3681 9020
3677 9020 3677 9019 3671 9015 3670 9015
3669 9014 3668 9015 3666 9014 3666 9015
3664 9014
TIME...MOT...LOC 2236Z 288DEG 43KT 3680 9045
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.00IN
$$
083 follow-up statements
885
WWUS53 KPAH 122245
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
545 PM CDT Thu Mar 12 2020
MOC023-122315-
/O.CON.KPAH.TO.W.0024.000000T0000Z-200312T2315Z/
Butler MO-
545 PM CDT Thu Mar 12 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR CENTRAL
BUTLER COUNTY...
At 544 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Poplar Bluff, moving east at 50 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation. A funnel cloud was observed over
the north side of Poplar Bluff.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Fisk around 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3673 9055 3684 9050 3681 9021 3681 9020
3677 9020 3677 9019 3671 9015 3670 9015
3669 9014 3668 9015 3666 9014 3666 9015
3664 9014
TIME...MOT...LOC 2244Z 288DEG 43KT 3677 9034
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
08549
WWUS53 KPAH 122250
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
550 PM CDT Thu Mar 12 2020
MOC023-122315-
/O.CON.KPAH.TO.W.0024.000000T0000Z-200312T2315Z/
Butler MO-
550 PM CDT Thu Mar 12 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR EAST
CENTRAL BUTLER COUNTY...
At 550 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Fisk, or 9 miles east of Poplar Bluff, moving east
at 50 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Butler County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3671 9044 3683 9036 3681 9021 3681 9020
3677 9020 3677 9019 3671 9015 3670 9015
3669 9014 3668 9015 3666 9014 3666 9015
3664 9014
TIME...MOT...LOC 2250Z 288DEG 43KT 3675 9025
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
08570
WWUS53 KPAH 122300
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
600 PM CDT Thu Mar 12 2020
MOC023-122309-
/O.CAN.KPAH.TO.W.0024.000000T0000Z-200312T2315Z/
Butler MO-
600 PM CDT Thu Mar 12 2020
...THE TORNADO WARNING FOR EAST CENTRAL BUTLER COUNTY IS CANCELLED...
The storm which prompted the warning is moving out of the area and
has weakened slightly. Therefore, the warning has been cancelled.
Gusty winds and small hail may persist.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Missouri.
LAT...LON 3671 9044 3683 9036 3681 9021 3681 9020
3677 9020 3677 9019 3671 9015 3670 9015
3669 9014 3668 9015 3666 9014 3666 9015
3664 9014
TIME...MOT...LOC 2258Z 288DEG 43KT 3671 9011
$$
08What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 12, 3:15 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 12, 3:15 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
315 PM CDT Thu Mar 12 2020
.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Mar 12 2020
A warm front was draped across our region at midday. Storms along
and south of this front have produced large hail and heavy rain.
We will continue with a Flood Watch for our north and northeast
counties until 03z. These storms will continue for a couple of
more hours, then a cold front will move across our region this
evening. Showers and thunderstorms, some potentially severe, are
possible along and ahead of this front through 06z. Behind the
front, showers will linger for a few hours across our southeast
counties.
Dry and colder conditions will return late tonight and continue
through the day Friday as high pressure briefly moves over the
region. By Friday night, an approaching mid/upper level trof will
spread showers across the region from west to east late Friday
night and continue through the day Saturday, then ending north to
south Saturday night as the trof move off to our east.
Temperatures from Friday through Saturday night will be near to a
little below seasonal normals.
.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Mar 12 2020
Dry conditions will return for Sunday and Sunday night as weak
upper level ridging builds over the middle Mississippi and lower
Ohio valleys. Temperatures will remain near seasonal.
For Monday through Thursday, models blends show a very wet weather
pattern setting up, with good chances through the rest of the
extended forecast. The best chances at this point look to be
Monday night into early Tuesday, and again late Wednesday into
Thursday. However, models have gone back and forth with the
precipitation chances and are not in good agreement, and this
results in fairly low confidence. It looks like we have the
potential for a couple of good rounds of showers and a few
thunderstorms, but timing is still in question. We will be
gradually warming through the period, so at least liquid
precipitation will be our primary concern.
&&
.AVIATION...
Issued at 1223 PM CDT Thu Mar 12 2020
A warm front will continue to move northward today. This will be
followed by increasing/veering surface winds gusting to around 25
knots in the southern half of the region this afternoon. These winds
will translate to those areas east of the MS River in the evening as
a cold front passes through west-to-east. After midnight,
northwesterly to northerly winds are forecast to gradually diminish.
Meanwhile, any LIFR cigs should improve to at least IFR through the
afternoon, then to MVFR/VFR during the evening and into the
overnight period. Scattered tstms, some severe, will be most common
through mid evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 10 PM CDT this evening for ILZ075>078-
082-083-087.
MO...None.
IN...Flash Flood Watch until 10 PM CDT this evening for INZ081-082-
085>088.
KY...Flash Flood Watch until 10 PM CDT this evening for KYZ014-015-
018>020.
&&
SHORT TERM...RST
LONG TERM...RST
AVIATION...DBHazardous weather outlook, Mar 12, 3:34 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 334 PM CDT Thu Mar 12 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-132045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 334 PM CDT Thu Mar 12 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Scattered severe thunderstorms will be possible into this evening. Damaging wind gusts, large hail and tornadoes will all be possible. A few significant tornadoes cannot be ruled out. Heavy rain is possible with storms into early this evening. A Flash Flood Watch is in effect along and east of a line from Mount Vernon Illinois to Dixon Kentucky until 03z. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast for portions or all of our region from time to time from Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening.
In the hours before
Local storm report, Mar 12, 4:58 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL GREENVILLE 37.20N 87.18W
03/12/2020 E2.50 INCH MUHLENBERG KY PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM
GREENVILLE.
&&Local storm report, Mar 12, 5:00 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL ELLSINORE 36.94N 90.75W
03/12/2020 E0.70 INCH CARTER MO EMERGENCY MNGR
&&Local storm report, Mar 12, 5:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL ELLSINORE 36.93N 90.75W
03/12/2020 M1.75 INCH CARTER MO EMERGENCY MNGR
&&
DWSLocal storm report, Mar 12, 5:10 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG GREENVILLE 37.20N 87.18W
03/12/2020 MUHLENBERG KY EMERGENCY MNGR
A ROOF HAS BEEN BLOWN OFF A STORE. THERE ARE
SEVERAL TREES DOWN.
&&Local storm report, Mar 12, 5:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 5 N POPLAR BLUFF 36.84N 90.41W
03/12/2020 E0.70 INCH BUTLER MO TRAINED SPOTTER
&&Local storm report, Mar 12, 5:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 8 SE ELLSINORE 36.86N 90.64W
03/12/2020 E1.75 INCH BUTLER MO EMERGENCY MNGR
&&The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 2:39 AM CDT | Dense Fog Advisory | PAH | Bollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more | 7 hr |
| Mar 12, 1:39 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 51 min |
| Mar 12, 1:46 PM CDT | Areal Flood Advisory | PAH | Perry | 2 hr |
| Mar 12, 4:15 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 45 min |
| Mar 12, 4:39 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Wayne | 36 min |
| Mar 12, 4:50 PM CDT | Tornado Warning | PAH | Butler, Carter, Wayne | 40 min |
| Mar 12, 5:19 PM CDT | Tornado Warning | PAH | Butler, Wayne | 26 min |
| Mar 12, 5:29 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 27 min |
| Mar 12, 5:53 PM CDT | Severe Thunderstorm Warning | PAH | Stoddard | 27 min |
| Mar 12, 6:04 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 18 min |
| Mar 12, 6:55 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley, Stoddard | 35 min |
| Mar 12, 6:56 PM CDT | Flash Flood Warning | PAH | Butler, Ripley, Stoddard | 2 hr |
Nearby
Tornado Warnings in Missouri, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.